[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.145.232.99. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 1990

Retinal Toxicity of Intravitreal Gentamicin

Author Affiliations

From the Retina Vascular Unit Service (Drs Brown, Shakin, and Gruber) and the Pathology Service (Dr Eagle and Ms Arbizio), Wills Eye Hospital, Thomas Jefferson University School of Medicine, Philadelphia, Pa.

Arch Ophthalmol. 1990;108(12):1740-1744. doi:10.1001/archopht.1990.01070140094037
Abstract

• The short- and long-term effects of a 10-mg dose of intravitreal gentamicin were studied in the subhuman primate eye with regard to the changes in clinical appearance, fluorescein angiography, electroretinography, histopathologic finding, and electron microscopy. The gentamicin produced retinal whitening with a cherry-red spot, generalized vascular incompetence, diffuse retinal necrosis, thrombosis of the large retinal blood vessels, widespread loss of the retinal capillary pericytes and endothelial cells, and a rapid extinction of the electroretinogram.

×